Thursday , November 23 2017
Home / Therapies / Blood Glucose Control / Importance of Continuous Glucose Monitoring for Patients Who Have Diabetes and Change Treatment

Importance of Continuous Glucose Monitoring for Patients Who Have Diabetes and Change Treatment

Female, type 1 diabetes, 32 years of age, glucose fluctuations, has worn a pump for years. Thought she “had” to. Has never liked wearing a pump. Met her for the first time, informed her she does not have to wear a pump. Some people are able to manage their diabetes as well or even better with injections. She wanted to try.

She has and wears a continuous glucose monitor (CGM) that is not integrated with her pump.

To prepare her, provided instruction/guidance on lowering her carbs and why. She told me she never had it explained to her in such a clear way. Even before changing from her pump to injections, she started cutting back on her carbs and saw fewer excursions.

Patient’s schedule is very erratic. Together we decided she would most likely do best on Tresiba. She was the first patient I transferred from pump to Tresiba. She took her first injection. I asked her to suspend her basal insulin in one and a half hours after her first injection. She did and she did fine. After 6 hours of suspension, we were convinced she had good basal coverage, she removed her pump.

She did well during the day, using rapid-acting injections for meal coverage. Didn’t even need to correct. Instructed her on the importance of setting the alarms for highs and lows on her CGM, especially during the night. She did so. Woke up with one low, treated, went back to sleep. The next morning she told me her glucose was 328. Her alarm woke her about 7 a.m., the time it started to rise. I reminded her to check her ketones-medium to large. Instructed she correct and drink water. She did so, her glucose stabilized. No further ketones.

If I only knew of the lows at night, I would have recommended she decrease her basal insulin. But then she had the early morning high. I was thinking it could have been the dawn phenomena. Will she always have early morning highs? Time will tell. At least I know I’ll have the information over the next few days needed to work with the patient to continue to make treatment decisions.

As a healthcare provider/diabetes educator for many years…

Lessons Learned (or reminded):

  • Using continuous glucose monitoring can help avert disasters.
  • No matter how long someone has had diabetes, it never hurts to review the basics. Each teacher has a different way of teaching. It just may be the way you say something to a patient that can be their Aha moment. In this case it was the effect of carbohydrates on glucose.
  • Look at patterns when making treatment decisions.
  • Always utilize the shared decision-making process, especially in diabetes. Educate and allow the patient to make decisions. It’s the person who has diabetes that needs a plan that works for her or him!

Anonymous

If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).

Copyright © 2016 HIPER, LLC